Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Feb 27, 2017, 1:50 PM MST for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Feb 28, 2017, 10:00 AM MST. It was in force for 10 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 27, 2017, 1:50 PM MST (20:50 UTC)
- In effect from
- Feb 28, 2017, 10:00 AM MST
- Expired
- Feb 28, 2017, 8:00 PM MST
- In force
- 10 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 10:30 AM MST | NON-TSTM WND GST 61 | 5 Nw Nogal, NM | |
| Feb 28, 11:15 AM MST | HIGH SUST WINDS 55 | 2 Ssw Fort Stanton, NM | KSRR AWOS. |
| Feb 28, 11:15 AM MST | NON-TSTM WND GST 75 | 2 Ssw Fort Stanton, NM | KSRR AWOS. |
| Feb 28, 11:20 AM MST | HIGH SUST WINDS 53 | 18 Nne Encinoso, NM | |
| Feb 28, 11:20 AM MST | NON-TSTM WND GST 68 | 18 Nne Encinoso, NM | |
| Feb 28, 11:52 AM MST | HIGH SUST WINDS 50 | 18 Nne Encinoso, NM | |
| Feb 28, 11:52 AM MST | NON-TSTM WND GST 64 | 18 Nne Encinoso, NM | |
| Feb 28, 1:00 PM MST | NON-TSTM WND GST 68 | 1 Nnw Ruidoso, NM | SMOKEY BEAR RAWS. |
| Feb 28, 2:20 PM MST | NON-TSTM WND GST 58 | 9 Sse Sunset, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633 WWUS84 KEPZ 272050 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 150 PM MST Mon Feb 27 2017 ...EXTREMELY CRITICAL FIRE CONDITIONS EXPECTED EAST ON TUESDAY... .A Pacific storm system will be moving across the region on Tuesday which will bring very strong winds to the area and low relative humidities. The most critical areas will be over Hudspeth and far southeast Otero counties. Winds will be increasing through the morning hours with sustained speeds of 25 to 40 mph and gusts over 60 mph possible which will combine with relative humidities approaching 10 percent over far eastern zones. Some areas closer to the Rio Grande may also experience near critical conditions with humidity levels just above 15 percent. NMZ112-TXZ055-056-281400- /O.NEW.KEPZ.FW.W.0004.170228T1800Z-170301T0300Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 150 PM MST Mon Feb 27 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, AND 112... The National Weather Service in El Paso has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM MST Tuesday. * AFFECTED AREA...Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...25 TO 40 MPH with gusts to 60 mph. * HUMIDITY...9 to 15 percent. * HIGHEST THREAT...is located over Hudspeth and far southeast Otero counties. Humidities to the west will gradually get higher but with the strong winds will still create hazardous fire weather conditions. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
2 follow-up statements
902 WWUS84 KEPZ 281350 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 650 AM MST Tue Feb 28 2017 ...EXTREMELY CRITICAL FIRE CONDITIONS EXPECTED EAST ON TUESDAY... .A Pacific storm system will be moving across the region today which will bring very strong winds to the area and low relative humidities. The most critical areas will be over Hudspeth and far southeast Otero counties. Winds will be increasing through the morning hours with sustained speeds of 25 to 40 mph and gusts over 60 mph possible which will combine with relative humidities approaching 10 percent over far eastern zones. Some areas closer to the Rio Grande may also experience near critical conditions with humidity levels just above 15 percent. NMZ112-TXZ055-056-282200- /O.EXT.KEPZ.FW.W.0004.170228T1700Z-170301T0300Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 650 AM MST Tue Feb 28 2017 ...RED FLAG WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, AND 112... * AFFECTED AREA...Southeastern areas of fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...25 TO 40 MPH with gusts to 60 mph. * HUMIDITY...8 to 15 percent. * HIGHEST THREAT...is located over Hudspeth and far southeast Otero counties. Humidities to the west will gradually get higher but with the strong winds will still create hazardous fire weather conditions. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
649 WWUS84 KEPZ 282118 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 218 PM MST Tue Feb 28 2017 ...EXTREMELY CRITICAL FIRE CONDITIONS WILL CONTINUE TODAY... .A Pacific storm system is moving across the region which is bringing very strong winds to the area and low relative humidities. Winds will continue with sustained speeds of 25 to 40 mph and gusts over 60 mph possible which will combine with relative humidities under 15 percent over eastern zones. Some areas closer to and west of the Rio Grande may also experience near critical conditions with humidity levels just above 15 percent. NMZ112-TXZ055-056-010300- /O.CON.KEPZ.FW.W.0004.000000T0000Z-170301T0300Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 218 PM MST Tue Feb 28 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, AND 112... * AFFECTED AREA...Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...20 TO 35 MPH with gusts to 60 mph. * HUMIDITY...8 to 15 percent. * HIGHEST THREAT...is located over Hudspeth, El Paso and far southeast Otero counties. Humidities to the west will gradually get higher but with the strong winds will still create hazardous fire weather conditions. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 27, 2:55 AM MST, 10 hours 55 minutes earlier.
Area forecast discussion, Feb 27, 2:55 AM MST, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
255 AM MST Mon Feb 27 2017
.SYNOPSIS...
The borderland will see lower winds today as we sit between storm
systems. However the afternoon will still be breezy and mild with
a mix of sun and high clouds. Tuesday brings very strong winds to
the region as the next Pacific storm system arrives. Southern New
Mexico and Far West Texas will see westerly winds as strong as 40
mph with gusts over 60 mph. Expect plenty of dust and potential
damage, as well as dangerous driving conditions. Area mountains
and surrounding lowlands could see some light shower activity with
the storm. Wednesday will be cooler and dry behind a cold front.
Winds will slacken for the rest of the week as high pressure
builds in and brings warmer temperatures and fair weather into
next weekend.
&&
.DISCUSSION...
Today our region sits ahead of and in the path of the next Pacific
storm system to arrive from the west tomorrow. Fair weather
expected today with lighter winds, fewer clouds, and warmer
temperatures than yesterday. However the afternoon should be
breezy as we mix down moderate winds from aloft.
Tomorrow, Tuesday, brings the most significant weather of this
7-day package. Very strong winds will be the hazardous weather to
create significant impacts to the region. Therefore we have issued
a High Wind Watch for the eastern zones as an initial alert to
the public. We expect an area-wide wind advisory for tomorrow,
with High Wind Warnings for eastern areas. Mixing will be deep and
pressure gradients are tight. A 140kt jet will be poised aloft,
and a deepening surface low will form over the TX Panhandle. WSW
winds will be in the 35-40 mph range right off the surface by
mid-day on Tuesday. Winds aloft in the boundary layer will easily
be over 50kts. Thus sustained winds of 35-45 mph with gusts over
60 mph look reasonable. Blowing dust should be widespread. The
only caveat may be increasing clouds posing potential to keep
winds lower than the potential indicates.
This system also brings some moisture and thus there is also
potential for precipitation. The better chances are over the area
mountains...esp. the Gila region...and the surrounding W and N
lowlands. The southern and eastern international-boundary area
zones look to remain dry as the shallow storm trajectory keeps
most of the forcing to the north. Snow levels remain high...likely
above 7500ft and the storm moves quick reducing snow accumulation
numbers to below advisory levels. We are thinking 1-4 inches west
mountains...and up to 1 inch over higher elevations of the
Sacramento mtns. Additionally, the latest models now indicate
some instability with the upper trough's cold pool passage on Tue
aftn. Thus we've introduced a slight chance for thunderstorms.
This system exits the region late Tuesday with a trailing cold
front pushing in from the west; which is then followed by high
pressure pushing in cooler air from the north overnight into WED.
Thus a dry and cooler day on WED with temps about 5-7 degrees
below normal.
Beginning WED and through the weekend we see high pressure aloft
build over the SW U.S. This will bounce the storm track and jet
aloft well N and E of our region. Thus we see an extended period
of lighter winds, clearer skies, warmer temperatures, and benign
weather.
&&
.AVIATION...Valid 27/12Z-28/12Z...
VFR conditions today for all terminals. High clouds stream over
from the west today...mid clouds increase from the west this
evening. Generally SCT-BKN250 thru 00z...then FEW-SCT120 after 00Z
west of divide. Thru 18z winds 26010G15KT. Aft 20z 12G25KTS.
&&
.FIRE WEATHER...
The region sits between Pacific storms today and will see a minor
break from the strong winds, however it will continue to be breezy
for most areas this afternoon. Tuesday the next Pacific storm
system moves across the area bringing very windy conditions.
Increased moisture with the system will keep min RHs just above
critical thresholds. As a result all zones will remain just
outside Reg Flag warning criteria Tuesday but with the environment
very dry and conditions very windy fire weather conditions will be
elevated and very near critical. Wednesday and into the latter
part of next week a period of calm, warm and dry weather settles
in over southern New Mexico and west Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 71 50 69 45 / 0 0 0 0
Sierra Blanca 73 48 70 42 / 0 0 0 0
Las Cruces 69 42 65 38 / 0 0 0 0
Alamogordo 68 45 66 38 / 0 0 10 0
Cloudcroft 42 31 39 20 / 0 20 40 20
Truth or Consequences 67 42 61 36 / 0 10 20 0
Silver City 57 37 50 32 / 0 20 50 0
Deming 68 40 63 35 / 0 10 20 0
Lordsburg 66 38 59 30 / 0 10 30 0
West El Paso Metro 71 50 68 45 / 0 0 0 0
Dell City 71 42 70 37 / 0 0 0 0
Fort Hancock 75 47 74 43 / 0 0 0 0
Loma Linda 68 45 64 40 / 0 0 0 0
Fabens 73 47 71 42 / 0 0 0 0
Santa Teresa 70 45 67 40 / 0 0 0 0
White Sands HQ 69 48 66 42 / 0 0 0 0
Jornada Range 69 40 65 36 / 0 0 10 0
Hatch 68 43 64 38 / 0 0 20 0
Columbus 72 44 67 39 / 0 0 10 0
Orogrande 71 46 68 40 / 0 0 0 0
Mayhill 54 39 55 29 / 0 20 30 20
Mescalero 54 36 51 27 / 0 20 30 20
Timberon 52 36 51 28 / 0 10 20 20
Winston 57 31 52 25 / 0 30 40 10
Hillsboro 64 37 58 32 / 0 20 30 0
Spaceport 66 40 61 37 / 0 10 10 0
Lake Roberts 54 30 49 21 / 0 30 60 0
Hurley 61 35 54 32 / 0 20 30 0
Cliff 63 36 53 25 / 0 20 50 0
Mule Creek 59 37 49 27 / 0 30 60 0
Faywood 63 36 57 31 / 0 10 30 0
Animas 69 41 63 31 / 0 10 30 0
Hachita 69 40 64 34 / 0 0 20 0
Antelope Wells 70 40 64 33 / 0 0 20 0
Cloverdale 64 39 58 34 / 0 0 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday afternoon through Tuesday evening
for NMZ410>417.
TX...High Wind Watch from Tuesday afternoon through Tuesday evening
for TXZ418>424.
&&
14-BirdHazardous weather outlook, Feb 27, 7:03 AM MST, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 703 AM MST Mon Feb 27 2017 NMZ401>417-TXZ418>424-281415- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 703 AM MST Mon Feb 27 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday brings the biggest risk for high-end hazardous weather as a second Pacific storm system moves in to bring very windy conditions to all locations. Winds in excess of 40 mph with gusts over 60 mph appear to be common for the afternoon. Some locations will also see lowland rain showers and high elevation mountain snow showers. Cooler Wednesday, but only a few degrees below normal behind a Pacific cold front. High pressure builds in for the rest of the week allowing for much lighter winds and warming temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Bird
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 6:09 AM MST | High Wind Watch | EPZ | El Paso, Hudspeth | 9 hr |
| Feb 27, 3:00 PM MST | Blowing Dust Advisory | EPZ | El Paso, Hudspeth | 29 hr |
| Feb 27, 3:00 PM MST | High Wind Warning | EPZ | El Paso, Hudspeth | 29 hr |
| Feb 27, 3:00 PM MST | Wind Advisory | EPZ | Grant, Hidalgo, Luna, Sierra | 29 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.